Alert archive / New York / Flash Flood Warnings in 2002
Flash Flood Warning 18, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jun 27, 2002, 4:29 PM EDT for Chemung County, Steuben County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2002, 4:29 PM EDT (20:29 UTC)
- Expired
- Jun 27, 2002, 7:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Chemung County, NY, Steuben County, NY
The radar
The Binghamton radar (KBGM), 90 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 551 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KBGM 272029 FFWBGM NYC015-101-272330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 427 PM EDT THU JUN 27 2002 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * FLASH FLOOD WARNING FOR... STEUBEN COUNTY IN CENTRAL NEW YORK CHEMUNG COUNTY IN CENTRAL NEW YORK * UNTIL 730 PM EDT. * AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF EXCESSIVE RAINFALL OVER THE FOLLOWING LOCATIONS ADDISON... BIG FLATS...CAMPBELL...CORNING...ELMIRA...HORSEHEADS...PAINTED POST AND WEST ELMIRA. SOME REPORTS OF WATER ON ROADS AND BASEMENT FLOODING IN THE CORNING AREA. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE THROUGH 730 PM. RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND CREEKS CLOSE IN AND AROUND THE ABOVE MENTIONED LOCATIONS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. THIS WARNING REPLACES THE ADVISORY ISSUED EARILER FOR THESE COUNTIES. $$ LAT...LON 4228 7773 4201 7772 4201 7657 4227 7655
2 follow-up statements
000 WGUS71 KBGM 272148 FFSBGM NYC015-101-272330- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 549 PM EDT THU JUN 27 2002 ...A FLASH FLOOD WARNING CONTINUES UNTIL 730 PM EDT FOR STEUBEN AND CHEMUNG COUNTIES... AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE AN AREA OF EXCESSIVE RAINFALL OVER THE FOLLOWING LOCATIONS...BATH...CAMERON MILLS...CAMPBELL...CHAMBERS... CORNING...ELMIRA...HORNELL...OWENS MILL...ELMIRA...WILLEYVILLE AND YOUNG HICKORY. RADAR ESTIMATES THAT 2 TO 3 OF RAINFALL INCHES HAVE OCCURRED ACROSS PARTS OF SOUTH STEUBEN AND CHEMUNG COUNTIES SINCE 4 PM. REPORTS OF BASEMENT FLOODING AND WATER ON AREA ROADS HAVE BEEN RECEIVED IN THE CORNING AREA. AREA RADARS SHOWED THAT HEAVY RAINFALL WILL SLOWLY END THROUGH 730 PM. HOWEVER...WATER WILL REMAIN ON AREA ROADS...AND HIGH WATER LEVEL ON AREA DITCHES AND STREAMS WILL CONTINUE DURING THE EVENING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$
000 WGUS71 KBGM 272335 FFSBGM NYC015-101-272350- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 735 PM EDT THU JUN 27 2002 ...A FLASH FLOOD WARNING FOR STEUBEN AND CHEMUNG COUNTIES ALLOWED TO EXPIRE... AT 735 PM EDT...NATIONAL WEATHER SERVICE RADAR SHOWED THAT PRECIPITATION ACROSS STEUBEN AND CHEMUNG COUNTIES HAS DIMINISHED. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 2:40 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jun 27, 2:40 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 240 PM EDT THU JUN 27 2002 CONVECTION HAS FIRED IN EARNEST ACROSS THE FORECAST AREA THIS AFTERNOON. THE ACTUAL COLD FRONT IS NOT PROGGED TO CROSS THE CWA UNTIL LATE THIS EVENING FOR MOST OF THE AREA. THE BULK OF THE SHOWER AND THUNDERSTORM ACTIVITY WILL END THIS EVENING, WITH A FEW SHRA POSSIBLE DURING THE OVERNIGHT AS A S/W CROSSES THE AREA. WILL ALSO KEEP THE FLOOD WATCH IN EFFECT WHERE IT CURRENTLY IS THROUGH EARLY THIS EVENING FOR THESE AREAS THAT WERE HARD HIT BY HEAVY RAINS LAST EVENING. ENOUGH BOUNDARY LEVEL MOISTURE SHOULD REMAIN IN PLACE TONIGHT FOR FOG FORMATION. ON FRIDAY...THE REGION WILL STILL BE UNDER THE INFLUENCE OF UPPER LEVEL TROF. TEMPS WILL BE COOLER WITH NOTICEABLY DRIER AIRMASS IN PLACE AS DEWPOINTS DROP INTO THE UPPER 50S DURING THE AFTERNOON. A QUIET WEEKEND IN STORE. WARM AND DRY. TEMPS ALREADY BEGIN TO JUMP UP ON SATURDAY AS BOTH THE SFC AND UPPER LEVEL RIDGE BUILD INTO THE NORTHEAST. THE CORE OF THE COOLER AIR STAYS ACROSS THE SOUTHEAST WHERE A CUTOFF LOW WILL DEVELOP WHILE WE GET INTO WESTERLY FLOW AS THE SFC HIGH SHIFTS TO OUR EAST. FWC MAX TEMPS SOAR TO LOW 90S FOR ELMIRA ON SATURDAY AVN MOS A BIT LOWER...MID TO UPPER 80S. WILL TREND TWD THE LOWER VALUES ATTM AS SUGGESTED BY MODEL 850 TEMPS. DEWPOINTS CREEP BACK UP A LITTLE INTO THE LOWER 60S ON SATURDAY. THE MORE HUMID AIR WANTS TO RIDE AROUND THE PERIPHERY OF THE HIGH AND MOVE INTO THE FORECAST AREA AGAIN FROM THE NORTH EARLY NEXT WEEK...BUT ESPECIALLY MID WEEK. .BGM...SEVERE THUNDERSTORM WATCH FOR ALL OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA UNTIL 8 PM. FLOOD WATCH THROUGH EARLY EVENING FOR STEUBEN, CHEMUNG, AND SCHUYLER COUNTIES IN NY. JML
In the hours before
Special weather statement, Jun 27, 12:55 PM EDT, 3 hours 34 minutes before
PAZ038-039-040-048-044-043-047-NYZ009-037-036-018-017-015-016-022- 023-024-055-025-044-045-056-046-057-062-280000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1255 PM EDT THU JUN 27 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTIES: BRADFORD PA... SUSQUEHANNA PA... WAYNE PA... PIKE PA... LACKAWANNA PA... WYOMING PA... LUZERNE PA... ONEIDA NY... MADISON NY... ONONDAGA NY... CAYUGA NY... YATES NY... SENECA NY... STEUBEN NY... SCHUYLER NY... CHEMUNG NY... TIOGA NY... TOMPKINS NY... CORTLAND NY... CHENANGO NY... BROOME NY... OTSEGO NY... DELAWARE NY... SULLIVAN NY... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT. NOTE: THIS STATEMENT ALSO INCLUDES A CORRECTION TO THE PREVIOUS STATEMENT FOR THE NEW YORK COUNTIES...WHICH HAD AN INCORRECT EXPIRATION DATE CODE.
Special weather statement, Jun 27, 1:15 PM EDT, 3 hours 14 minutes before
NYZ009-037-036-018-017-016-015-022-023-024-055-025-044-056-045-046- 057-062-270000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 115 PM EDT THU JUN 27 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTIES: ONEIDA NY... MADISON NY... ONONDAGA NY... CAYUGA NY... SENECA NY... YATES NY... STEUBEN NY... SCHUYLER NY... CHEMUNG NY... TIOGA NY... TOMPKINS NY... CORTLAND NY... BROOME NY... CHENANGO NY... OTSEGO NY... DELAWARE NY... SULLIVAN NY... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT.
Special weather statement, Jun 27, 1:55 PM EDT, 2 hours 34 minutes before
NYZ015-016-022-023-271945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 155 PM EDT THU JUN 27 2002 ...THUNDERSTORMS WITH STRONG GUSTY WIND AND HAIL MOVING INTO THE AREA... AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING FROM GENESEO TO OLEAN, MOVING EAST AT 35 MPH. THUNDERSTORMS WILL BE NEAR... HORNELL AT 215 PM. ITALY HILL, BATH, AND JASPER AROUND 230 PM. KEUKA LAKE AT 245 PM. OVID, WATKINS GLEN, AND ELMIRA BETWEEN 3 AND 330 PM. WIND GUSTS TO 45 MPH ARE LIKELY WITH THESE STORMS, AND LOCALIZED RAINFALL AMOUNTS OF 2 INCHES OR MORE ARE POSSIBLE. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. GILT
Special weather statement, Jun 27, 1:57 PM EDT, 2 hours 32 minutes before
PAZ040-044-047-271900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 157 PM EDT THU JUN 27 2002 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 153 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS 26 MILES WEST OF SHICKSHINNY...MOVING EAST AT 35 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR... SHICKSHINNY AT 230 PM. WILKES BARRE AND HAZLETON AT 245 PM. WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. LOCALIZED RAINFALL AMOUNTS OF 2 OR MORE INCHES, IS ALSO POSSIBLE. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. GILT
Special weather statement, Jun 27, 4:10 PM EDT, 19 minutes before
NYZ022-272115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 410 PM EDT THU JUN 27 2002 ...THUNDERSTORMS WITH DEADLY LIGHTNING...STRONG GUSTY WINDS...VERY HEAVY RAIN...AND HAIL MOVING INTO THE AREA... AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL NEAR WELLSVILLE...MOVING EAST AT 40 MPH. THUNDERSTORMS WILL BE NEAR... CANISTEO, AND BUENA VISTA AT 430 PM. NORTH CAMERON, AND BATH AT 445 PM. BATH AT 450 PM. CAMPBELL AND ADDISON AT 455 PM. PAINTED POST AT 505 PM. WIND GUSTS OVER 45 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. PADAVONA
Special weather statement, Jun 27, 4:19 PM EDT, 10 minutes before
NYZ024-055-056-272115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 419 PM EDT THU JUN 27 2002 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR CHEMUNG...OR ABOUT OVER OWENS MILL...MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR... NICHOLS AT 435 PM. OWEGO AT 440 PM. APALACHIN, AND CAMPVILLE AT 445 PM. VESTAL, AND TIOGA TERRACE AT 500 PM. BINGHAMTON AT 510 PM. CONKLIN,AND KIRKWOOD AT 515 PM. WIND GUSTS OVER 45 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. PADAVONA
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 11:00 PM EDT | Flash Flood Warning | BGM | Steuben | 3 hr |
| Jun 27, 2:03 AM EDT | Flash Flood Warning | BGM | Steuben | 3 hr |
| Jun 27, 2:03 PM EDT | Severe Thunderstorm Warning | BGM | Onondaga | 57 min |
| Jun 27, 2:32 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 43 min |
| Jun 27, 3:40 PM EDT | Severe Thunderstorm Warning | BGM | Chemung | 50 min |
| Jun 27, 4:21 PM EDT | Severe Thunderstorm Warning | BGM | Tioga | 24 min |
| Jun 27, 4:35 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 25 min |
| Jun 27, 4:46 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 44 min |
Nearby
Flash Flood Warnings in New York, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.